Approaching the New Year in just 6 weeks, this is the time many set healthy habit goals to prepare for the coming year. Often this includes exercise either at the gym, home or outdoors and better eating habits along with purchasing vitamins and supplements. Before you head out to fill your cabinet with bottles of tablets and packets, here are some facts you should know.
“Dietary Supplements can be beneficial to your health — but taking supplements can also involve health risks. The U.S. Food and Drug Administration (FDA) does not have the authority to review dietary supplement products for safety and effectiveness before they are marketed.” Food and Drug Administration
Vitamins and supplements can pose a danger and be toxic. PLEASE refer to your physician or a licensed certified nutritionist before taking any vitamins and supplements. The reason your friends, family members, coworkers and acquaintances might be taking certain supplements should not be your reason. If someone is trying to convince you to take or buy a supplement pack and discourages you from talking with your physician or nutritionist, this is a great reason to say NO, THANK YOU. Especially, be very careful taking supplement products that promote weight loss or are used to build muscle. A recent article in the Wall Street Journal, New Evidence for Critics of Weight-Loss and Sport Supplements warns about liver damage and states…
“Dietary supplements make lots of claims and consumers often believe them: The booming U.S. industry has grown from $9 billion in sales in 2007 to $15 billion this year, according to Euromonitor International, a market research firm. But a new study gives ammunition to critics of the supplements and their potential health risks. The study found two banned stimulants and two previously unknown and little-studied substances in six weight-loss and sports supplementssold in the U.S. The researchers defined “banned” as “ingredients for which the U.S. Food and Drug Administration had taken enforcement action to remove from dietary supplements prior to August 2016 (when the samples were purchased).”
Often, the vitamins you are already getting through food may be providing the essential vitamins you need. “But the combination of whole foods, supplements, and fortified foods raises safety concerns with experts. Eating fortified foods while also taking supplements can cause a person’s diet to exceed safe upper levels and potentially lead to a toxic buildup.” Webmd Only a physician and/or licensed certified nutritionist, often through the results of blood tests, can accurately discern what vitamins and minerals you might be lacking. Also, some supplements already contain vitamins other than the primary name listed on the label. It is very important you read the ingredient labels and small print before adding to your daily intake, to avoid duplicity. Here are a few examples.
I was taking ZINC as a supplement tablet. Then I started taking Ocuvite for eye health. I realized after reading the ingredient label, Ocuvite already has 40 mg of Zinc. I was exceeding Zinc daily recommendations and didn’t realize this for a few weeks. WebMD indicates the side effects of Zinc here.
Another situation came up where an individual I know began taking an IRON AID daily tablet. Within a week symptoms of delirium, rash, stomach issues suddenly came about. After reviewing all medications including supplements, discovered the IRON AID included 400 mcg of Folic Acid, which is not good when already taking a daily Folic Acid supplement of 1000 mcg. Toxic level of Folic Acid is noted at 1200 mcg daily and this individual was consuming 1400 mcg daily. Once taken off Folic Acid all symptoms disappeared within a week. Click here about Folic Acid and its side effects.
Below is a listing of common vitamins and toxic side effects possible (taken from the noted hyperlinked “article here” resources) when exceeding the recommended maximum amounts. New findings also suggest that the body doesn’t always flush out the excess of water-soluble vitamins. Therefore, even water-soluble vitamins pose a toxic risk when exceeding recommended amounts. In addition to these risks, taking vitamins/supplements may interfere with prescription medicine including over-the-counter blood thinners.
Almost 60,000 instances of vitamin toxicity are reported annually to US poison control centers. According to National Health and Nutrition Examination Survey (NHANES) data, in 2003–2006 33% of the United States population aged 1 year and older took a multivitamin supplement in a given month. In a 2009 survey, 56% of US consumers said they take vitamins or supplements, with 44% saying they take them daily. Vitamin Toxicity, December 21, 2016
Vitamin A – “Acute symptoms drowsiness – irritability, abdominal pain, nausea, vomiting, increased brain pressure. Chronic – blurry vision & changes, swelling and pain of bones, poor appetite, dizziness, nausea and vomiting, sensitivity to sunlight, dry rough skin, itchy peeling skin, cracked finger nails, cracked skin around mouth, mouth ulcers, yellow skin, hair loss, respiratory infection, confusion.” Article here.
Vitamin B Family
B1 – “Blue colored lips, chest pain, feeling short of breath; black, bloody, or tarry stools, or coughing up blood or vomit that looks like coffee grounds, nausea, tight feeling in your throat, sweating, feeling warm, mild rash or itching, feeling restless, or tenderness or a hard lump where a thiamine injection was given.” Article here.
B2 – “Sun-induced eye damage, itching or numbing sensations, and orange-tinted urine.” Article here.
B6 – “Nerve damage, decreased sensation to touch, temperature, and vibration, loss of balance or coordination, numbness in your feet or around your mouth, clumsiness in your hands, or feeling tired, nausea, headache, drowsiness, mild numbness or tinkling.” Article here.
B12 – “Restenosis (reoccurrence of narrowing of a blood vessel) after stent placement, high blood pressure, acne, rash, itchy or burning skin, pink or red skin discoloration, facial flushing, urine discoloration, numbness, nausea, difficulty swallowing, diarrhea, increase in blood volume and red blood cells, low potassium levels, gout flare-up.” Article here.
Vitamin C – “Diarrhea nausea vomiting heartburn abdominal bloating and cramps headache insomnia kidney stones.” Article here.
Vitamin D – “Buildup of calcium in your blood (hypercalcemia), which can cause poor appetite, nausea and vomiting. Weakness, frequent urination and kidney problems also may occur.” Article here.
Vitamin E – “If you have a condition such as heart disease or diabetes, do not take doses of 400 IU/day or more. Some research suggests that high doses might increase the chance of death and possibly cause other serious side effects. The higher the dose, the greater the risk of serious side effects. There is some concern that vitamin E might increase the chance of having a serious stroke called hemorrhagic stroke, which is bleeding into the brain. Some research shows that taking vitamin E in doses of 300-800 IU each day might increase the chance of this kind of stroke by 22%. However, in contrast, vitamin E might decrease the chance of having a less severe stroke called an ischemic stroke.” Article here.
Iron – “Symptoms of an iron overdose include nausea, diarrhea, black stools, vomiting blood, a metallic taste in your mouth, stomach pain, fever and headache, which sometimes but not always occur within an hour of taking too many iron supplements. If you don’t get treatment, more severe overdose symptoms may include dizziness, chills, drowsiness, and pale or flushed skin, fast or weak pulse and low blood pressure.” Article here.
Folic Acid – “Less serious side effects include digestive problems, nausea, loss of appetite, bloating, gas, a bitter or unpleasant taste in the mouth, sleep disturbances, depression, excessive excitement, irritability and a zinc deficiency. More severe signs include psychotic behavior, numbness or tingling, mouth pain, weakness, trouble concentrating, confusion, fatigue and even seizures. An allergic reaction to folic acid may cause wheezing, swelling of the face and throat or a skin rash.” Article here.
Magnesium – “Doses less than 350 mg daily are safe for most adults. When taken in very large amounts, magnesium is POSSIBLY UNSAFE. Large doses might cause too much magnesium to build up in the body, causing serious side effects including an irregular heartbeat, low blood pressure, confusion, slowed breathing, coma, and death.” Article here.
Do older and inactive individuals require less vitamins? Well, this is not actually the case. As we grow older we tend to consume less calories, which means less food and therefore less vitamins from the foods we eat. This would indicate vitamin supplements may be needed. This article explains…Nutrition Over 70; A guide to Senior Dietary Needs. Published findings and talking with friends and family, however, ARE NOT to replace conversations about vitamins and supplements with a physician or their referral to a licensed and certified nutritionist.
There are no health risks when the body absorbs vitamins through a balanced diet of whole and natural foods. There is, however, a greater risk of toxicity from vitamins through dietary supplements and fortified foods. Best way to plan for the New Year…make an appointment with your General Practitioner, if you haven’t already. Discuss your physical fitness goals and review your everyday eating habits along with vitamin and supplement needs. AND, READ THOSE LABELS! Just because a bottle labels a certain vitamin doesn’t mean it doesn’t also contain other vitamins. Duplicity of vitamins can be toxic!